Kansas, 2020

Damaging Winds in Kansas, July 20, 2020

July 20, 2020 · NWS DDC · 2 events in 1 county or zone

A shortwave pushed south of the CWA out of eastern Colorado with a couple of isolated storms clipping the deep southwest corner of Morton County with some severe wind gusts up to 65 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A shortwave pushed south of the CWA out of eastern Colorado with a couple of isolated storms clipping the deep southwest corner of Morton County with some severe wind gusts up to 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 20, 4:30 PM CST, 4 hours 53 minutes earlier.

Area forecast discussion, Jul 20, 4:30 PM CST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
530 PM CDT Mon Jul 20 2020

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Tuesday)
Issued at 341 PM CDT Mon Jul 20 2020

Typical summer pattern through the Short-term period (Tonight
through Tuesday Night) with very weak mid-upper tropospheric flow
across southwest Kansas. Residual low level moisture and enhancement
from evapotranspiration from all the recent rains have helped keep
afternoon temperatures a few degrees below forecast. DDC was still
sitting at 86F as of 2015 UTC. There was a mid level weakness
rolling very slowly east across southern Kansas/northern Oklahoma as
was seen on RAP analysis and satellite today, and this feature had
already reinvigorated convection across the eastern TX Panhandle
through northwest OK. The latest thinking is that this feature and
associated thunderstorm activity will only clip our far southeast
CWA (Barber County in particular), so this is where we will keep
highest initial POPs (albeit still 40 percent or less). The other
area of semi-organized convective activity was starting to develop
across portions of eastern Colorado.

Latest short-term high resolution models suggest at least a small
MCS will develop out of this as it approaches far west
central/southwest Kansas later this evening. There should be enough
low level MCS maintenance parameters in place after sunset to
maintain at least a weak MCS, rolling south-southeast across the far
southwest through late tonight. Yet a third area we will be
monitoring will be what comes out of southern Nebraska later
tonight. A formidable MCS will likely develop up in that region as
well, which will move southeast into northern Kansas through the
night. This MCS is expected to perhaps clip our far northeastern
sections (Ellis County in particular), so that will also need to be
monitored. Somewhere in the middle (i.e. around Garden City-Dodge
City), there is much lower confidence in any measurable
precipitation, but given low level moisture in place and remnant
outflow boundaries, we cannot rule out rogue scattered storms
developing overnight and/or very early Tuesday morning.

On Tuesday, the summer subtropical ridge will continue to be
suppressed just enough such that we have to keep an eye out for
additional late day/evening thunderstorms just about anywhere,
especially in vicinity of remnant outflows. Another eastern Colorado
MCS will likely develop Tuesday evening and make a run on far
western Kansas. There may be just enough northwest mid-level (cloud-
bearing) flow to push an MCS into some of our counties Tuesday
Night, so that is something we will continue to monitor as well.

.LONG TERM...(Tuesday night through Monday)
Issued at 341 PM CDT Mon Jul 20 2020

As we head deeper into the week, the overall pattern will most
likely transition toward a drier one for southwest Kansas, as the
summer subtropical high expands its influence across our region.
Temperatures for the remainder of the week into the weekend will be
quite consistent with highs in the lower to mid 90s and lows in the
lower 70s. There does not appear to be much indication, as of today,
that excessive heat will occur (Heat Indices of 105+) as low level
trajectories will actually be more out of the southeastern Great
Plains/Gulf Coast region (not a "hot" low level trajectory for us in
southwest KS). Increasing subsidence and lack of low level wind
convergence will likely lead to gradually lower and lower dewpoints
each afternoon, which will also negate development of 105+ heat
indices. It is something we will continue to monitor, however, but
as of this forecast update, it looks like the rest of the week into
the weekend will be fairly tranquil with respect to what is normally
experienced the third week of July.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 530 PM CDT Mon Jul 20 2020

VFR conditions will prevail in the vicinity of all TAF sites through
Tuesday afternoon. South-southeast winds around 10 to 20kt will
persist through early Tuesday morning as a surface low remains
anchored in southeast Colorado.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  93  69  92 /  20  20  10  10
GCK  66  92  68  93 /  20  20  20  10
EHA  66  94  67  93 /  30  20  30  10
LBL  66  95  68  94 /  20  20  20  10
HYS  67  90  69  92 /  40  20  30  10
P28  71  92  71  92 /  40  40  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...JJohnson
Hazardous weather outlook, Jul 20, 2:19 AM CST, 19 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
319 AM CDT Mon Jul 20 2020

KSZ030-031-043>046-061>066-074>081-084>090-210830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
319 AM CDT Mon Jul 20 2020 /219 AM MDT Mon Jul 20 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms will be possible this afternoon into
tonight. The strongest storm will be capable of producing hail
around and inch and winds above 60 mph.

Day 1 Hazards
-------------
* Flooding: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms will be possible Tuesday afternoon into
Tuesday evening across west central Kansas. A few storms may
become severe with hail and winds being the main concern.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 20, 7:44 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
844 PM CDT Mon Jul 20 2020

KSZ061-074-210215-
Stanton KS-Hamilton KS-
844 PM CDT Mon Jul 20 2020

...SPECIAL WEATHER STATEMENT...

At 843 PM CDT/743 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles southeast of Towner
to 15 miles south of Holly to 9 miles north of Two Buttes. Movement
was southeast at 25 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Syracuse and Coolidge.

LAT...LON 3826 10204 3826 10154 3825 10154 3768 10195
      3763 10204
TIME...MOT...LOC 0143Z 309DEG 27KT 3841 10197 3783 10218 3770 10242

JJOHNSON
Special weather statement, Jul 20, 8:05 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
905 PM CDT Mon Jul 20 2020

KSZ061-074-084-210245-
Stanton KS-Hamilton KS-Morton KS-
905 PM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON...HAMILTON...
WESTERN KEARNY AND STANTON COUNTIES UNTIL 945 PM CDT/845 PM MDT/...

At 904 PM CDT/804 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Coolidge to 17 miles
northwest of Manter to near Two Buttes. Movement was southeast at 35
mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Syracuse, Johnson City, Manter, Coolidge and The Saunders Elevator.

LAT...LON 3823 10204 3801 10154 3795 10154 3747 10165
      3724 10202 3726 10204
TIME...MOT...LOC 0204Z 306DEG 30KT 3812 10200 3773 10208 3758 10231

JJOHNSON
Special weather statement, Jul 20, 9:14 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1014 PM CDT Mon Jul 20 2020

KSZ074>076-084>086-210400-
Seward KS-Stanton KS-Stevens KS-Grant KS-Haskell KS-Morton KS-
1014 PM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEWARD...MORTON...
GRANT...STANTON...STEVENS AND WESTERN HASKELL COUNTIES UNTIL 1100 PM
CDT...

At 1013 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Johnson City to near Richfield to 12 miles
west of Elkhart. Movement was southeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Liberal, Ulysses, Hugoton, Elkhart, Johnson City, Sublette, Satanta,
Rolla, Moscow, Manter, Richfield, Ryus, The Saunders Elevator, Big
Bow, Feterita, Wilburton, Cave, Hickok and Woods.

LAT...LON 3699 10204 3765 10204 3773 10203 3768 10078
      3700 10091
TIME...MOT...LOC 0313Z 303DEG 26KT 3761 10172 3725 10187 3702 10212

JJOHNSON

The radar

The Dodge City radar (KDDC), 184 km away, was scanning. The volume nearest the first event began at 03:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morton

When
July 20, 9:23 PM CST
Where
Morton County, 8.28 mi WNW of Wilburton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.140, -101.900

Thunderstorm Wind, Morton

When
July 20, 9:26 PM CST
Where
Morton County, 4.75 mi NW of Elkhart
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.040, -101.970

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913908, 913910.